Guidelines for the treatment of pulmonary arterial hypertension (PAH) recommend sequential add-on therapy for patients who deteriorate or fail to improve clinically. However, it is not known whether these patients also benefit from transitioning from inhaled prostacyclins to parenteral prostacyclins. We sought to characterize PAH patients receiving inhaled treprostinil who were transitioned to parenteral tre-prostinil. We conducted a multicenter retrospective study at 7 PAH centers and collected reasons, methods, safety, and outcome of patients transitioned from inhaled treprostinil to parenteral treprostinil. Twenty-six patients with pulmonary hypertension in group 1, 4, or 5 transitioned from inhaled treprostinil to parenteral treprostinil (10 intravenous, 16 subcutaneous). Twenty-four patients were also on one or two oral therapies. Reasons for transition were clinical deterioration, lack of clinical improvement, and pregnancy (19, 6, and 1 patients, respectively). Transitions occurred in hospital, clinic, or home (17, 7, and 2 patients, respectively). Parenteral infusion was started after the last inhaled treatment at maintenance dose (13 patients), after the inhaled therapy was downtitrated to 18µg (6 patients), or with an overlap of inhaled downtitration with parenteral uptitration (7 patients). The transition was safe; side effects included symptoms of prostacyclin overdose. Patients were followed for 3-18 months. At 3 months, 8 patients improved, 17 maintained their functional class, and 1 continued to deteriorate. In conclusion, selected PAH patients can be safely transitioned from inhaled treprostinil to parenteral treprostinil using a variety of methodologies in different settings with the expectation that patients will improve or at least remain clinically stable.
- Goal-oriented therapy
- Multicenter study
- Prostacyclin analogues
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine